If you have seizures, you might have some concerns about epilepsy and COVID vaccines. If you’ve previously experienced negative side effects from taking new medication, you might feel worried about getting the vaccine.
Since COVID vaccines are relatively new, there have only been a handful of studies investigating how they affect people with epilepsy. The good news, however, is that all evidence so far suggests that the risks are very low.
Here is what you need to know about the vaccine for COVID and seizures.
Epilepsy and COVID vaccine – is it safe?
Yes. Right now, doctors, epileptologists, and organizations that support the epilepsy community all agree that the COVID-19 vaccines are safe for people who have seizures. Currently vaccines are approved for individuals 18 years of age and older.
The International League Against Epilepsy (ILAE) says that the risks from getting COVID-19 are much higher than any risks that might come from having the vaccine. If you have any specific concerns it’s recommended that you speak with your epilepsy specialist.
Epilepsy and COVID vaccine - latest research
Because the COVID-19 vaccines are fairly new, there is limited data about exactly how they affect people with epilepsy.
Of the studies so far published, research seems to suggest that the side-effects of getting vaccinated for people with epilepsy are no different than for anyone else:
- One study in Germany with 54 people who have epilepsy found that most of them noticed no side effects after getting the vaccine. About one-third had common vaccine side effects (headaches, tiredness and fever). Only one person experienced an increase in seizure frequency the day after being vaccinated, and no patients experienced status epilepticus.
- A study of 111 people with epilepsy in Kuwait also found that COVID-19 vaccinations caused common side effects such as sore arm, headache or fevers. However, 94% of the respondents said their seizures did not worsen after getting vaccinated, but one person reported developing status epilepticus in the days after their vaccination.
- One scientific article from Malaysia raised concerns about potential interactions between vaccinations and anti-epilepsy drugs (AED). The study specifically pointed to a small number of cases where influenza vaccinations interacted with anti-epilepsy medication (there is no data available yet about COVID-19 vaccinations). While the authors raised concerns about possible interactions between the vaccines and AEDs, they still strongly recommended getting vaccinated.
COVID-19: Doctor’s appointments during the pandemic
Is there a COVID seizure risk from the vaccine?
Like many other vaccines, the COVID-19 vaccine can cause some side effects, including:
- Soreness around the area you were injected
- Being sick
- Feeling tired
- Having a high temperature for a few hours
This last side effect could be a concern for people whose seizures are affected by high temperatures. If you have noticed that you get seizures when you have a fever, it is worth speaking with your epilepsy specialist to prepare for this. You might also want to work on a seizure management plan.
The ILAE suggests taking drugs such as acetaminophen to help reduce your temperature during the 48 hours after your vaccination. This may reduce the chances of having a breakthrough seizure.
It is also worth checking if you are allergic to any of the ingredients in the vaccine. If you've ever had an allergic reaction to a drug or vaccine before, you should tell staff at the vaccination center.
Interaction between drugs for epilepsy and the COVID vaccine
If you take anti-epilepsy medication to control your seizures, you may be concerned about whether the vaccination could affect how well your anti-seizure drugs work. According to scientists at Johns Hopkins Medicine, there is no reason to believe that the vaccine will reduce the effectiveness of your anti-seizure drugs.
Your choice about epilepsy and the COVID vaccine
Deciding whether or not you will have the COVID vaccine is up to you - you are not obliged to have it if you don't want. But, experience so far suggests that the vaccine has no adverse effects on people with epilepsy.
On the other hand, if you don't get the vaccination, your risk of getting COVID-19 is higher. COVID symptoms may be much more severe than the mild and temporary vaccination side effects. As such, the vast majority of doctors, epilepsy specialists and organizations like the Epilepsy Foundation are all recommending that people with epilepsy get the injection.
If you have any concerns at all about your epilepsy and COVID vaccine risk, speak to staff at the vaccination center or call your doctor today.